Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 6, NWS Amarillo, TX

April 8, 2015Wheeler County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 8, 2015, 8:22 PM CDT for Wheeler County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2015, 8:22 PM CDT (01:22 UTC)
Expired
Apr 8, 2015, 9:15 PM CDT
In force
53 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Wheeler County, TX

The radar

The Amarillo radar (KAMA), 132 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2015-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2015-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
3303 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 6:46 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 8, 6:46 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT WED APR 8 2015

.AVIATION...
FOR THE 00Z TAFS...RESIDUAL SHOWERS AND TSTMS SHOULD REMAIN OF THE
TERMINAL SITES THIS EVENING. WINDS WILL DIMINISH BY AROUND SUNSET. A
COLD FRONT WILL MOVE ACROSS THE AREA DURING THE EARLY TO MID MORNING
HOURS ON THURSDAY...WITH NW TO N WINDS IN ITS WAKE.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 442 PM CDT WED APR 8 2015/

DISCUSSION...

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE IN THE FAR SE TX PANHANDLE
THIS AFTERNOON AND EVENING. MLCAPES OF 1000-2000 J/KG ON THE EAST
SIDE OF A RETREATING DRYLINE WILL COMBINE WITH EFFECTIVE SHEAR
VALUES OF NEAR 60 KTS TO PROMOTE THE THREAT FOR CONVECTION. LOW
LEVEL SHEAR IS CURRENTLY WEAK BUT FORECAST TO IMPROVE AROUND SUNSET
AS THE LLJ STRENGTHENS MARKEDLY. THIS COULD PROMOTE A BRIEF THREAT
FOR AN ISOLATED TORNADO IN THE FAR SE TX PANHANDLE GIVEN LOWERING LCL
HEIGHTS AND SLIGHTLY BETTER FORCING FOR ASCENT.

A COLD FRONT WILL WORK ITS WAY THROUGH THE AREA LATE TONIGHT AND
TOMORROW WITH COOLER TEMPS EXPECTED...ESPECIALLY IN THE NORTHERN
PANHANDLES.

THE NEXT CHANCE FOR STORMS WILL BE ON SATURDAY WITH THE MODELS
SEEMINGLY COMING INTO BETTER AGREEMENT IN KEEPING THE DRYLINE TIED
TO THE WRN PANHANDLES. CAPPING WILL BE AN ISSUE SAT AND THE
INCREASED LOW LVL MOISTURE MAY GO TO WASTE WITH ONLY ISOLATED STORM
COVERAGE EXPECTED.

A BETTER CHANCE FOR MORE WIDESPREAD RAIN AND THUNDER APPEARS TO BE
GETTING A BIT MORE LIKELY FOR SUN NIGHT INTO MON. EXACT LOCATION OF
PRECIP WILL DEPEND ON WHERE THE SFC AND UPR LOW FEATURES MOVE...BUT
WE STAND A GOOD SHOT. INCREASED PRECIP CHANCES TO 30%, BUT COULD HAVE
GONE HIGHER IF IT WEREN'T FOR THE VOICE IN THE BACK OF MY HEAD
REMINDING ME THIS IS THE PANHANDLES AND WET FORECASTS CAN EASILY END
UP AS DRY DAYS.

TEMPS WILL FLUCTUATE SOME BUT REMAIN WITHIN ABOUT 10 DEGREES OF
NORMAL FOR MOST OF THE PERIOD WITH NO WIDESPREAD FREEZES EXPECTED IN
THE NEXT 7 DAYS.

SIMPSON

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL END BY 8 PM THIS EVENING.
BEYOND TODAY...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS WILL BE
SOMEWHAT LIMITED BY AN EXPECTED INCREASE IN LOW LVL MOISTURE INTO
THE WEEKEND AND EARLY NEXT WEEK.

SIMPSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN.

OK...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&
Hazardous weather outlook, Apr 8, 4:04 PM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
404 PM CDT WED APR 8 2015

OKZ001>003-TXZ001>020-091200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
404 PM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE IN THE FAR SOUTHEAST TEXAS
PANHANDLE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE
DAMAGING WINDS TO 60 MPH AND LARGE HAIL UP TO GOLF BALL SIZE. AN
ISOLATED TORNADO CANNOT BE RULED OUT.

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS ALL BUT THE FAR
SOUTHEAST TEXAS PANHANDLE THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THURSDAY AFTERNOON
ACROSS MOST OF THE AREA.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN TWO THIRDS OF THE
PANHANDLES SATURDAY. IF STORMS FORM...THEY WILL HAVE THE POTENTIAL TO
BECOME STRONG OR SEVERE.

ANOTHER ROUND OF THUNDERSTORMS MAY EFFECT THE ENTIRE PANHANDLES
SUNDAY NIGHT INTO MONDAY. IT REMAINS TOO EARLY TO DETERMINE IF STRONG
OR SEVERE STORMS WILL BE POSSIBLE WITH THIS ROUND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY THROUGH SUNDAY.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
CRITICAL FIRE WEATHER CONDITIONS ACROSS ALL OF THE PANHANDLES TODAY.

In the hours before

Special weather statement, Apr 8, 3:37 PM CDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT WED APR 8 2015

TXZ010-015-082115-
HEMPHILL TX-WHEELER TX-
337 PM CDT WED APR 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHEELER AND
SOUTHEASTERN HEMPHILL COUNTIES UNTIL 415 PM CDT...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF BRISCOE...OR 23 MILES NORTH
OF SHAMROCK...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BRISCOE...            ALLISON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3582 10000 3545 10000 3546 10038 3564 10044
TIME...MOT...LOC 2037Z 245DEG 30KT 3555 10021

ANDRADE
Special weather statement, Apr 8, 4:39 PM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
439 PM CDT WED APR 8 2015

TXZ014-015-082215-
GRAY TX-WHEELER TX-
439 PM CDT WED APR 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER AND SOUTHEASTERN
GRAY COUNTIES UNTIL 515 PM CDT...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 8 MILES NORTHWEST OF SHAMROCK AND NEAR
MCLEAN...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  SHAMROCK...           WHEELER...            TWITTY...
  LELA...               KELLERVILLE...        MCLEAN...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 139 AND 172.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3550 10009 3519 10007 3519 10070 3547 10057
TIME...MOT...LOC 2137Z 233DEG 55KT 3530 10033

ANDRADE
Special weather statement, Apr 8, 6:01 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
601 PM CDT WED APR 8 2015

TXZ012-013-017-018-082345-
ARMSTRONG TX-CARSON TX-POTTER TX-RANDALL TX-
601 PM CDT WED APR 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG...CARSON...EASTERN
RANDALL AND SOUTHEASTERN POTTER COUNTIES UNTIL 645 PM CDT...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED SHOWERS AND ISOLATED STRONG THUNDERSTORMS ACROSS PARTS OF
ARMSTRONG...CARSON...EASTERN RANDALL...AND SOUTHEASTERN POTTER
COUNTIES
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS.

* LOCATIONS IMPACTED INCLUDE...
  CLAUDE...             PANHANDLE...          AMARILLO...
  WAYSIDE...            WASHBURN...           GOODNIGHT...
  PALO DURO CANYON...   LAKE TANGLEWOOD...    WHITE DEER...
  SKELLYTOWN...         TIMBERCREEK CANYON... PANTEX...

THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 93 AND 123.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 69 AND 111.

STRONG WINDS WITH THIS STORM WILL OCCUR WITH VERY LITTLE RAIN. EVEN
THOUGH IT MAY NOT RAIN...STRONG WINDS AND BLOWING DUST ARE EXPECTED.
SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 3558 10115 3477 10111 3478 10196 3535 10185
TIME...MOT...LOC 2259Z 235DEG 39KT 3492 10181

ANDRADE
Special weather statement, Apr 8, 6:32 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
632 PM CDT WED APR 8 2015

TXZ010-015-082345-
HEMPHILL TX-WHEELER TX-
632 PM CDT WED APR 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER AND SOUTHEASTERN HEMPHILL
COUNTIES UNTIL 645 PM CDT...

AT 630 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR WHEELER...OR 15 MILES NORTH OF SHAMROCK...
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WHEELER...            TWITTY...             LELA...
  ALLISON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3521 10035 3536 10051 3582 10000 3536 9999
TIME...MOT...LOC 2332Z 232DEG 37KT 3544 10027

SIMPSON
Special weather statement, Apr 8, 7:41 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
741 PM CDT WED APR 8 2015

TXZ015-090100-
WHEELER TX-
741 PM CDT WED APR 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHEELER COUNTY UNTIL 800
PM CDT...

AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF SHAMROCK...MOVING
NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN WHEELER COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3533 10020 3551 10011 3553 10000 3532 10000
TIME...MOT...LOC 0041Z 233DEG 33KT 3542 10001

ANDRADE
Special weather statement, Apr 8, 8:16 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
816 PM CDT WED APR 8 2015

TXZ015-090200-
WHEELER TX-
816 PM CDT WED APR 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER COUNTY UNTIL 900 PM
CDT...

AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF LELA...OR 10 MILES NORTHWEST OF
SHAMROCK...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WHEELER...            TWITTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3561 10002 3524 10001 3525 10043 3546 10051
TIME...MOT...LOC 0116Z 236DEG 37KT 3533 10034

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:41 PM CDTSpecial Weather StatementAMAWheeler19 min
Apr 8, 8:16 PM CDTSpecial Weather StatementAMAWheeler44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.